AED's can cause Osteoporosis

After being diagnosed with osteoporosis I tried to find out 'why'. It turns out that after the menopause women who take AEDs should also be given a Vit D supplement, this is because after the menopause women do not have oestrogen in their body to counteract the effect of AEDs in reducing absorbtion of Vit D. And without Vit D a body cannot really absorb calcium. And without calcium your bones get 'brittle'. This is a word of warning - you do not have to get osteoporosis even if you take AEDs IF you also take Vit D supplements.

3 Replies

  • Hi Halful, I had a full hysterectomy many years ago due to my epilepsy. I have been on hormone replacement therapy for many years and still am. The doctor explained to me many years ago about the lack of oestrogen, Vitamin D and calcium which as you say, cause Osteoporosis. I have been on a good supplement called Mena-Cal 7 which has Vitamin K, D and Calcium which has helped a great deal. One tablet per day is enough to work.

  • Lucky you for having such an informed GP! I am really surprised Mena Cal has Vit K, as the work on the benefits of vit K (which directs calcium into bone rather than the calcium sloshing around in your blood) has only recently been seen as advantageous. I buy Vit K on line. But will look into the benefits of Mena Cal - as currently I take 2000 IUs of vit D a day.

  • Hi, have a box of MenaCal.7 and breakdown of ingredients is as follows:

    Vitamin K2 as MenaQ7 = 45mcg

    Calcium Carbonate = 1300mg (equivalent to 500mg elemental Calcium)

    Vitamin D3 as Cholecalciferol = 400IU

    Formulation works synergistically to ensure an optimal intake of three key ingredients which assist in preventio9n of Osteoporosis.

    MenaCal7 is lactose free, gluten free and sugar free.

    In all the years I have taken it, I haven't had any problems. I had a massive tonic clonic seizure in October, 2013, and broke two toes which came right after wearing a moon boot for about 8 weeks.

    Let me know the outcome.

You may also like...